Michigan, 2018

Damaging Wind in Michigan, July 26, 2018

July 26, 2018 · NWS GRR · 1 event in 1 county or zone

An isolated storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 25, 10:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 10:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1144 PM EDT Wed Jul 25 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 303 PM EDT Wed Jul 25 2018

Showers and thunderstorms will move through West Michigan tonight
and end from west to east Thursday morning. A cooler and drier
airmass will settle over the region into the weekend...bringing
highs in the 70s and lows in the 50s each day. Rain chances will
increase Sunday and Monday as temperatures moderate to near normal
levels.

&&

.UPDATE...
Issued at 959 PM EDT Wed Jul 25 2018

The instability is forecasted to decrease along the frontal zone
as it pushes in from the west tonight. The dynamics with the wave
will likely help keep some storms going as the front moves
in...especially western zones...but the further east you go the
less likely for thunderstorms. I did delay the precipitation
slightly with the evening update and feature more cloud cover
along and behind the front.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM EDT Wed Jul 25 2018

Primary concern is the severe weather potential for tonight and
early Thursday morning.  Short range models have been consistent in
developing convection over Wisconsin this afternoon and moving it
across Lake Michigan tonight. Current forecast has this well in
hand and will only make minor adjustments.

Severe thunderstorm potential for West Michigan is low tonight.
While a decent amount of CAPE (500 to 1000 j/kg) will be in place
when the storms approach...the upper level forcing weakens as the
area of precipitation arrives in West Michigan. This is seen in
the 300 mb divergence fields...which peak over Wisconsin this
afternoon...and weaken significantly tonight as the precipitation
crosses Lake Michigan.

Showers and thunderstorms could develop again Thursday afternoon...
but recent model trends have been to develop convection farther
to the south and east of our forecast area. Chances will be
limited to south and east of Interstate 69.

Markedly cooler airmass moves into the region Thursday and lingers
into the weekend. Could see lake effect rain showers develop
along and west of US 131. Not confident enough to put into
forecast at this time...but it bears watching.

Otherwise...below normal temperatures are expected with highs in
the 70s each day and lows in the 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 303 PM EDT Wed Jul 25 2018

Cool air remains in place Saturday as high pressure remains in control
for one more day. A disturbance in the mid level flow approaches
Sunday and deepens overhead for the first part of the upcoming
work week. Will have chance pops Sunday and Monday to account for
this...but drier weather is expected Tuesday and Wednesday as the
axis of the trough passes to the east. Temperatures will moderate
to near normal levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM EDT Wed Jul 25 2018

VFR conditions will gradually deteriorate to primarily MVFR during
the early morning hours through most of Thursday morning due to
low clouds and showers and a few thunderstorms that will move in
from the west. However the thunderstorms will diminish overnight.

A few thunderstorms may redevelop by late Thursday morning or
early afternoon mainly at KJXN. Otherwise conditions will improve
to VFR Thursday afternoon and evening as low clouds and any
lingering pcpn moves out and a drier airmass begins to move in.

&&

.MARINE...
Issued at 303 PM EDT Wed Jul 25 2018

Post frontal westerly winds Thursday into Friday could cause waves
to reach Small Craft Advisory. Latest wind forecast and wave
model output suggests that marine headlines are not needed at
this time.

&&

.HYDROLOGY...
Issued at 119 PM EDT Wed Jul 25 2018

All rivers remain well below flood stage as the most recent rainfall
was staggered and generally light. As a cold front swings through
the area Thursday, scattered showers and thunderstorms are possible
but generally less than an inch of rain is expected. A dry period
will then prevail through the weekend with the next chance of rain
early next week.  Overall, there is a very low threat of flooding in
the next 5-7 days.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...Laurens
HYDROLOGY...Borchardt
MARINE...MWS
Hazardous weather outlook, Jul 25, 2:47 PM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 PM EDT Wed Jul 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-262000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 PM EDT Wed Jul 25 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will move across West Michigan later
tonight. The stronger storms will produce gusty winds around 40
mph and frequent lightning. Locations west of US 131 will have the
best chance of seeing stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The precipitation will end from west to east Thursday morning...
with a chance of redevelopment south and east of Interstate 69
during the afternoon hours. Any thunderstorms that develop could
produce gusty winds around 40 mph and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-262000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Wed Jul 25 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected between midnight tonight
and sunrise Thursday. Gusty winds of 40 to 50 mph and frequent
lightning will accompany the stronger storms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will increase Thursday and Friday as a westerly
wind develops across the region. Swim risk is expected to remain
low to moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MWS

The radar

The Grand Rapids radar (KGRR), 107 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
July 26, 1:00 AM EST
Where
Oceana County, 3.08 mi WNW of Shelby
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.610, -86.430

Area media reported that the roof was blown off of a garage near Shelby and that a large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764350.